methotrexate side effects

qweenhelga
As far as the side effects go for methotrexate you will notice some oral sores and it does effect your teeth in general. Make sure you check with your dr. re: these, he might want to start you on folic acid, I take folic acid twice a day ( once in am and once in pm) this seems to help me. I also have dizzy spells daily I don't know if this is from medicine or my sarcoid. I have a mri coming up on the 26 th so wish me luck. My thoughts and prayers are with all of you......


nancy

Report post

11 replies. Join the discussion

Hi I just started taking this drug for my sarcoid. I take six 2.5 mg once a week. I have noticed a dry "cotton" like mouth is this a side affect?

Report post

Hi Nancy,

How did your MRI go? I hope you found out some good information.

I just talked to my Dr. last night about all of the side effects I'm having on Methotrexate. She had me on Folic Acid and told me to double it until I see her again in a couple of weeks. I also went to the dentist about my teeth and he said it was probably because of the methotrexate and having a dry mouth. He told me to use Crest for sensitive teeth and a Crest Mouth Wash. he also told me to talk to a pharmicist about some medicine that can help create saliva. He was going to write it down and forgot to give it to me. I think I will just try to explain it to my pharmacist and see if he knows about it. It isn't a Rx but you have to get it from the Pharmacy.

Anyway...thanks for writing back. let me know how you are doing.
Queenhelgar

Report post

Hey Qweenhelgar-

I am so sorry it took me forever to write you back, My MRI still showed inflammation and the lesions, but they are saying that they have shrunk some. I am trying so hard to be strong, but sometimes it is very hard. I just had my labs drawn on Friday and my counts were elevated my liver functions and my sed rate and my co -2 level.. My Dr. called and wants me to stop my methotrexate and increase my prednisone to 60 mg for three wks then do 50 mg's for 1 week, then go to 40 mg. Needless to say I am not very excited about this at all. I just remember when I was at this mg before. I am having alot of problems with my memory, and I am also getting the cold spots on my face again. If anyone else out there is having memory issue please write to me. I also have a very hard time "word finding" issues I try very hard to stay positive but sometimes it is very hard I really don't know what I would do without all of you......Wishing you well Nancy

Report post

Wow - someone else used the "word find' phrase! I have been up and down on prednisone for almost a year,and did increasing doses of methotrexate for 6 months - i have the missing word thing now almost every day) and before this my family called me their personal trivial pursuit book).i understand the down feelings - i was set to start cytoxin but my lung MRI and PFT showed imporvement - BUT>>>>my ankles and hands are swelling like crazy and the joints (which started all this) are killing me. Hang in there - except for the weird brain vacations, the time on methotrexate was the most improvement I've had since diagnosis. take care!

Report post

i think the drug that was probably recommended was salagen - generic name is pilocarpine. it does increase saliva.


i have dry mouth, dry eyes, etc - hard to tell if it's the illness or the meds.

unfortunately, i could not tolerate the pilocarpine as it increased my vagal symptoms - but it did increase the flow of salliva, almost immediately. might help. also biotene mouthwash and gum...

Report post

Hello every one, I was just looking for a little more info on methotrexate in particular as I was trying to answer a question someone had on this drug. I have been using it myself in an effort to control the problem I have with Rheumatoid arthritis now for a few years and have read up on side effects. etc, Originally when I was it taking I noticed that the stuff tended to make me feel unwell for a day or so afterwards, as well it made my eyes feel like they were drying out. I mentioned this to my rheumatologist and he seemed surprised that I was having this reaction and that the dry eyes were a normal RA symptom. (Strange though I only have a problem with it the day after taking a weekly dose of 10 mg). In any case since I have been taking the stuff I have certainly had far less trouble with inflammation and aside from having one elbow replaced feel generally quite good. However I have developed a problem with itching skin mainly on my stomach at the point where my belt puts pressure on it and occasionally it breaks out in other spots. I was prescribed a cortisone crème for this and it when applied it relieved the itch very quickly, however it did not make the problem go away. In any case I have given up on the cortisone crème and have found that hitting it with T tree oil and moisturiser twice a day works better and cheaper as well. If any one else has any information on this it would be appreciated. Now back to the original question which was what does anyone know about the effect of Methotrexate on teeth? Any info on this would be greatly appreciated.

Report post

Signl3, if you're still on prednisone, it's extremely probable that it is what's causing the swelling in your hands & ankles - one of prednisone's side effects is fluid retention, which also causes the MOST obvious (and depressing) side effect, the Moon Face! I was sooo glad to finally come off it after 2 1/2 years. Like you, I have had more success on MTX. I'm now reducing off after another 2 1/2 years & feel closer to "normal" than I have since 2005.

Report post

My teeth have become extremely sensitive since I have been on MTX and my gums get sore. I increased the folic acid and that helped somewhat and I rinse my mouth with proxide about 4 or 5 times a day. I have the Biotene and a prescription wash but the proxide works for me. I don't like the sweet minty taste of the other. I am bothered by nausea and that taste aggravates it.
As for that drug that creates saliva, please don't get a large bottle until you know you can take it. I almost vomited every time I put that in my mouth. So you just have to try different things and find something that works for you.

Report post

Robbb, I'm amazed that your rheumatologist was surprised that you felt unwell after your MTX dose - gastro-intestinal side effects are by far the most common i.e. nausea & diarrhoea, followed closely by mouth sores & dry mouth, some hair loss & splitting headaches. A chronically dry mouth can lead to tooth problems, as there is too little saliva to "flush" your teeth & protect them from bacteria, etc.

Bear in mind that MTX is used in higher doses for cancer chemotherapy; think of the common side effects for cancer sufferers - those of us on it for RA or sarc can expect similar but far milder. Also, be aware that not all side effects will hit in the first day or two but can be spread right across the time between doses. If that's the case with you, there will usually be a recognisable pattern or cycle (e.g. nausea for the first day or two, followed by headaches or diarrhoea later in the week).

Folic acid/folate will help, especially with the hair loss & mouth sores. Many doctors will recommend 0.5 - 1 mg a day, I was taking 10mg daily while on my highest dose of MTX (20mg weekly) & had no hair loss & very few mouth sores. I'm now on 10mg weekly & have been able to reduce my folic acid dose to 5mg daily without problems.

One side effect that not many people mention (& many doctors don't even know about) is photosensitivity. Too much sun can leave you itching for DAYS! Even just half an hour on a sunny day can be too much, so make sure to get into the habit of using a good quality sunscreen & re-apply frequently. It took me 2 summers of almost tearing skin off my arms & legs before I learnt about that particular side effect!

Report post

I was surprised myself at some of the things he told me or didn't tell me, however it seems that the stuff he is giving me is doing the job for me at the moment, In the meantime I am doing what I can to find out more about the whole procedure. I use the same amount of MTX and Folic acid as you do, as well as Plaquenil and prednisone 5mg. I think the situation with the specialist is that while they all say openly that they want their patients to ask questions in order to understand their treatment better they are probably more interested in simply prescribing the drugs and saving as much time as possible because every time they say "$next", puts em in a higher tax bracket. In any case, thanks for the extra info that I have gleaned so far.

Report post

I have taken Methotrexate before. I experienced nausea and stomach upset. Get your doctor to write a prescription for the nausea. Also, the word find and memory problems are normal with me. But I am on oxygen. When I am walking, I really get slower than others. The word problems and memory problems are caused by a (lack of oxygen.) This comes with sarcoidosis.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders